Alert archive / Wyoming / Blizzard Warnings in 2024
Blizzard Warning 1, NWS Cheyenne, WY
NWS Cheyenne, WY issued this blizzard warning at Jan 8, 2024, 1:57 PM MST for Albany County, Carbon County, Wyoming. It took effect at Jan 8, 2024, 11:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2024, 1:57 PM MST (20:57 UTC)
- In effect from
- Jan 8, 2024, 11:00 PM MST
- Expired
- Jan 9, 2024, 1:18 PM MST
- In force
- 14 hr
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -100 m²/s²
- 0-3 km storm-relative helicity
- -68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS45 KCYS 082057 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 157 PM MST Mon Jan 8 2024 WYZ110-091200- /O.NEW.KCYS.BZ.W.0001.240109T0600Z-240110T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 157 PM MST Mon Jan 8 2024 ...BLIZZARD WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM MST TUESDAY... * WHAT...Blizzard conditions expected. Total snow accumulations of up to one inch. Winds gusting as high as 75 mph. * WHERE...North Snowy Range Foothills. * WHEN...From 11 PM this evening to 5 PM MST Tuesday. * IMPACTS...Widespread blowing snow could significantly reduce visibility as well as create slick road conditions. The hazardous conditions will create dangerous driving conditions for commuters. The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ112-114-091200- /O.NEW.KCYS.WS.W.0001.240109T1200Z-240111T0000Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 157 PM MST Mon Jan 8 2024 ...WINTER STORM WARNING IN EFFECT FROM 5 AM TUESDAY TO 5 PM MST WEDNESDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 12 inches. Winds gusting as high as 75 mph. * WHERE...Sierra Madre Range and Snowy Range. * WHEN...From 5 AM Tuesday to 5 PM MST Wednesday. * IMPACTS...Travel could be very difficult. Widespread blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Very strong winds could cause extensive tree damage. The cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
2 follow-up statements
568 WWUS45 KCYS 090834 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 134 AM MST Tue Jan 9 2024 WYZ112-114-100000- /O.EXT.KCYS.WS.W.0001.240109T1800Z-240111T1200Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 134 AM MST Tue Jan 9 2024 ...WINTER STORM WARNING NOW IN EFFECT FROM 11 AM THIS MORNING TO 5 AM MST THURSDAY... * WHAT...Heavy snow expected. Total snow accumulations of 8 to 16 inches. Isolated areas above 9500 feet elevation could see up to 20 inches. Winds gusting as high as 75 mph through Wednesday morning before dissipating to gusts near 40-50mph by late Wednesday afternoon. * WHERE...Sierra Madre Range and Snowy Range. * WHEN...From 11 AM this morning to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. The cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ WYZ110-100000- /O.CON.KCYS.BZ.W.0001.000000T0000Z-240110T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 134 AM MST Tue Jan 9 2024 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON... * WHAT...Blizzard conditions expected. Total snow accumulations of one to three inches. Winds gusting as high as 75 mph. * WHERE...North Snowy Range Foothills. * WHEN...Now through 5 PM MST This afternoon. * IMPACTS...Plan on slippery road conditions. Patchy blowing snow could significantly reduce visibility. The cold wind chills as low as 20 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ BW
219 WWUS45 KCYS 092018 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 118 PM MST Tue Jan 9 2024 WYZ110-092130- /O.CAN.KCYS.BZ.W.0001.000000T0000Z-240110T0000Z/ North Snowy Range Foothills- Including the cities of Arlington and Elk Mountain 118 PM MST Tue Jan 9 2024 ...BLIZZARD WARNING IS CANCELLED... Strong wind gusts of 60 to 70 MPH will remain possible through this evening. Blowing and drifting snow will result in localized areas of reduced visibilities. However, the threat for blizzard conditions has ended. A High Wind Warning remains in effect. $$ WYZ112-114-101200- /O.CON.KCYS.WS.W.0001.000000T0000Z-240111T1200Z/ Sierra Madre Range-Snowy Range- Including the cities of Centennial and Albany 118 PM MST Tue Jan 9 2024 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 AM MST THURSDAY... * WHAT...Heavy mountain snow expected. Total snow accumulations of 8 to 16 inches. Isolated areas above 9500 feet elevation could see up to 20 inches. Wind gusts up to 50 MPH. * WHERE...Sierra Madre Range and Snowy Range. * WHEN...From 11 AM this morning to 5 AM MST Thursday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility. Dangerous wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ CLH
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this blizzard warning went out at Jan 8, 10:24 AM MST, 3 hours 33 minutes earlier. Its key messages:
- Breezy conditions may lead to patchy blowing snow later today and very cold wind chills tonight through Tuesday.
- Strong winds expected Tuesday and Tuesday night with increased confidence in a prolonged high wind event. High Wind Warnings and Watches in effect for several areas of southeast Wyoming.
- A strong arctic cold front with the potential for accumulating snow, strong winds, and dangerously cold temperatures remains possible late this week into the weekend, but the exact details remain highly uncertain.
Area forecast discussion, Jan 8, 10:24 AM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1024 AM MST Mon Jan 8 2024
.KEY MESSAGES...
- Breezy conditions may lead to patchy blowing snow later today
and very cold wind chills tonight through Tuesday.
- Strong winds expected Tuesday and Tuesday night with increased
confidence in a prolonged high wind event. High Wind Warnings
and Watches in effect for several areas of southeast Wyoming.
- A strong arctic cold front with the potential for accumulating
snow, strong winds, and dangerously cold temperatures remains
possible late this week into the weekend, but the exact
details remain highly uncertain.
&&
.UPDATE...
Issued at 907 AM MST Mon Jan 8 2024
Latest radar loop was showing a band of snow pushing west across
Laramie county. This band of snow appears to be fairly intense but
progressive, and based on its current trend should not last more
than a hour or so. However, we do have some shortwave energy moving
in from the west which may help intensify the thermal gradients
along the lee side of the Laramie Range. This shortwave energy may
cause the band to stall out for a bit. However, we are not confident
on this since many of short range models are not picking up on this
snow band. As a result, we bumped up precipitation percentages a
bit. Snow amounts should generally be a half inch or less for the
remainder of the morning, but will need to keep an eye on this if
this band stalls out.
&&
.UPDATE...
Issued at 807 AM MST Mon Jan 8 2024
We just sent out a quick update to expire the Winter Weather
Advisory. Light snow will continue to taper off during the
remainder of the morning, but brisk northwest winds will
continue which will reduce wind chills to the single digits
below zero.
&&
.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 447 AM MST Mon Jan 8 2024
Light snow showers persist across portions of southeast WY and the
NE Panhandle early this morning. Breezy winds of 15-35mph are
creating wind chill readings in the single digits to negative teens,
with the coldest observations across southeast WY. Have continued
the Winter Wx Advisory through 8am, as most of the snowfall
accumulations will have dissipated by that time, but a dusting to an
inch through approximately noon local time today could be seen in
the higher terrain. The rest of the area will just be cold as winter-
like conditions persist across the cwa. Partly cloudy skies should
be evident for most of the forecast area by late this afternoon, but
lingering cloud cover over the Sierra Madre and Snowy Range.
Potentially the NE Panhandle may see the last of the snow flurries
linger through sunset this evening, but accumulations will be very
low. Very cold temperatures with breezy winds in the Snowy and
Sierra Madre Range may need another look from the afternoon forecast
shift to assess whether wind chill advisory headlines are prudent
for Monday night and Tuesday morning with -15F to -30F currently in
the forecast.
Our focus then turns to the highly advertised wind event for
southeast Wyoming, and parts of the NE Panhandle. Several
discussions have gone in greater detail to what we can expect
between Tuesday morning through Wednesday morning. Needless to say,
steep surface pressure gradients will combine with strong winds
aloft, subsidence, and mountain wave rotor clouds to result in very
gusty winds at the surface. Highest confidence for where the
stronger wind gusts being realized remains in the wind prone
corridors of the Central/South Laramie Range, in addition to the
Arlington/Elk Mountain area. However, subsidence is not limited to
just those areas, so have bumped up wind gusts for the foothills and
other forecast areas that have slightly less frequent strong wind
events. The 0Z GFS bumped 700mb winds up to near 75 knots between 0z-
6z Wednesday for the Central/South Laramie Range. Internal
probabilistic guidance, and several ensemble members are pinging a
short period of very strong, but brief wind gusts Tuesday afternoon
into the late evening hours for southeast WY. The strong winds aloft
are anticipated to not mix down to the surface Tuesday evening into
early Wednesday for the NE Panhandle, so have left those forecast
zones out of the stronger wind gust forecast. Upgraded the existing
High Wind Watches to Warnings because of the highest confidence in
those areas. Several other areas were added to High Wind Watch
headlines. Considered the North Laramie Range and Snowy/Sierra Madre
Range forecast zones in a High Wind Watch, but the confidence of
wind gusts exceeding 75mph in those mountain zones were not as high.
The wind headlines end at various times on Wednesday, with the wind
prone corridors likely seeing stronger gusts into the afternoon
hours of Wednesday. That is why the current High Wind Warning lasts
slightly longer than where the High Wind Watch headlines reside.
With the prolonged window of the strong wind gusts combined with
shortwave energy approaching the cwa on Tuesday and Wednesday, we
can also expect accumulating snowfall confined to the aforementioned
mountain zones. Winter headlines may be prudent for Tuesday as the
strong winds and snow showers will create blowing snow/visibility
reductions. For now, expect the brief lull in weather to shift back
to an active weather pattern between today and Tuesday.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 447 AM MST Mon Jan 8 2024
The forecast remains largely on track for a very active weather
pattern featuring gusty winds, arctic cold, consistent mountain
snowfall, and occasional valley snowfall to continue through the
weekend. However, the details remain uncertain with considerable
model spread particularly Friday and beyond.
On Wednesday, the first shortwave in a series of numerous
disturbances is expected to be traversing the area. As this moves
out, we'll have strong winds continuing into the morning hours in
addition to mountain snowfall. 700-mb temperatures will also be
knocked down in the wake of this system, to around -12 to -14C,
supporting colder temperatures Wednesday compared to Tuesday. A very
weak and transient ridge will nudge 700-mb temps up slightly
Wednesday evening, but this will be short lived as the next,
stronger trough will be right on its heels. 700-mb temperatures
plunge to -15 to -17C behind this front by Thursday morning with a
renewed surge of mountain snow as saturated and somewhat unstable
westerly flow gets pushed up against the higher terrain. We will
also start to see the first signs of an arctic surface high pressure
creeping down from the north which will reverse the pressure
gradient and initiate low-level upslope over the High Plains.
Frontogenesis, modest overrunning, and low-level upslope will
promote enough lift to spread light snow to the High Plains
Wednesday night into Thursday as the shortwave moves through the
area. Look for a much colder day Thursday with highs in the teens to
lower 20s for most. On the bright side, the reversing pressure
gradient will weaken the wind speeds significantly. Overall snow
totals look modest outside of the mountains, but another round of a
widespread dusting to an inch or two seems most likely at this time.
The ingredients are present for this to become a little more
noteworthy (i.e. advisory criteria met), but at the moment the lift
appears too transient.
Beyond Thursday's shortwave, forecast confidence falls apart
completely. Models continue to struggle in handling an extremely
potent longwave trough poised to drop into the CONUS and deliver an
outbreak of arctic air. There is high confidence that someone in the
US will see a significant cold snap, but there is low confidence
still in if that someone will be us, and if so, how long it will
last. Due to this uncertainty, didn't differ the official forecast
much from the consensus blend, but will try to break down the
uncertainties and possible outcomes in this discussion. The stage is
set on Friday with a potent upper level low sitting over Alberta,
supporting an impressive arctic surface high pressure. The first
shortwave rotates around this lobe Thursday into Friday and drags
the cold air down into the northern Rockies and northern Plains.
Moist NW flow on the gradient will return westerly flow aloft,
leading to possible strong winds (mainly focused further west, as
the surface high pushed up against the Laramie range should prevent
winds from spreading east of there) and continued mountain snowfall.
The best estimate on arctic front passage is sometime Friday or
Friday night. This initial push of arctic air has about an 80%
chance of occurring, with only about 20% of grand ensemble members
directing it far enough east to avoid impacts for our area. There is
still enormous model spread though, with 30+F spread between the NBM
25th and 75th percentile temperatures on Saturday onward.
Cluster analysis of the grand ensemble reveals some further
insights. The largest cluster (40% of members, mainly from the GEFS)
features a western ridge positioned slightly further east. 700-mb
temperatures in this cluster only drop to around -18C over Cheyenne
(but -24C for Chadron). This would likely translate into a potent
but short lived arctic blast, with moderating temperatures by
Sunday. This scenario would keep the mid-level frontal boundary over
our area for several days, leading to consistent snowfall chances
and windy conditions in the mountains/wind prone areas west of the
Laramie Range all the way through the weekend. The cold in this
scenario would be potent, but not particularly unusual with highs in
the single digits above zero and lows in the single digits below
zero roughly. This would also not have as much impact west of the
Laramie range, with a shallow arctic airmass failing to penetrate
much west of the range.
A second cluster shows a solution mainly from the European ensemble
that involves the western ridge in a similar position to cluster 1
but much more amplified, resulting in better westward penetration of
arctic air and a deeper cold airmass. The cold would be more
significant here, with lows in the -20 to -10F range and highs
possibly below zero in some areas. This would also push the strong
winds along the pressure gradient further south, resulting in lower
probabilities for high winds in our area. This scenario also has
about a 20% chance of occurrence. The third cluster, also with about
20% and mainly from the European ensemble, has a potent cold snap
similar in intensity to cluster 2, but one that also lasts much
longer with bitter cold continuing into Tuesday of next week.
Cheyenne 700-mb temperatures bottom out on Sunday instead of
Saturday, at a brutal -26 to -30C, with a much slower recovery. The
deterministic ECMWF has been showing this scenario, but recently
backed off to a scenario closer to cluster 1 or 2 with its latest
run. Odds of this are decreasing, but it remains possible and could
be a cold air outbreak that rivals December 2022 in its worst case
scenario. There is less than a 20% of this occurring at this time.
The final 20% is mainly from members of the Canadian ensemble, and
this last cluster keeps the initial push of arctic air on
Friday/Saturday well to the north and east, but finally brings in a
potent arctic airmass through in the Monday/Tuesday timeframe. This
would not be as significant as the previous cluster, with 700-mb
temperatures around -22C to -24C, but much later.
The main takeaway from all of this is that a cold and highly
volatile period of weather is expected for Friday through Monday,
but just how cold, how windy, and how much snow remains
uncertain.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1030 AM MST Mon Jan 8 2024
Pesky snow showers continue late this morning for airports east
of the Laramie Range into the Nebraska Panhandle. Of concern is
KCYS...KCDR and KAIA. These airports may stay down another few
hours before improving. VFR conditions at all airports after
20Z or so. Strong northwest winds through the afternoon before
easing and turning more westerly this evening.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from Tuesday morning through late Tuesday
night for WYZ101-102-104-105-107>109-115-118-119.
High Wind Warning from 5 AM Tuesday to 2 PM MST Wednesday for
WYZ106-116-117.
High Wind Warning from 2 AM Tuesday to 2 PM MST Wednesday for
WYZ110.
NE...None.
&&
UPDATE...REC
AVIATION...GCCHazardous weather outlook, Jan 8, 4:51 AM MST, 9 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 451 AM MST Mon Jan 8 2024 NEZ002-003-019>021-054-055-095-096-WYZ101>119-091200- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 451 AM MST Mon Jan 8 2024 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT - Breezy conditions may lead to patchy blowing snow later today and very cold wind chills tonight through Tuesday. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY - Strong winds expected Tuesday and Tuesday night with increased confidence in a prolonged high wind event. High Wind Warnings and Watches in effect for several areas of southeast Wyoming. - A strong arctic cold front with the potential for accumulating snow, strong winds, and dangerously cold temperatures remains possible late this week into the weekend, but the exact details remain highly uncertain. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:09 AM MST | High Wind Watch | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 24 hr |
| Jan 8, 2:09 AM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 64 hr |
| Jan 8, 1:57 PM MST | Winter Storm Warning | CYS | Albany, Carbon | 5 days |
Nearby
Blizzard Warnings in Wyoming, 2024Every blizzard warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.